Alert archive / Wyoming / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 28, 2022, 1:45 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2022, 1:45 PM MDT (19:45 UTC)
- Expired
- Jul 28, 2022, 5:07 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3313 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798
WGUS55 KCYS 281945
FFWCYS
WYC001-007-282345-
/O.NEW.KCYS.FF.W.0003.220728T1945Z-220728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
145 PM MDT Thu Jul 28 2022
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
The Mullen Fire Burn Scar Area in...
Southeastern Carbon County in south central Wyoming...
Southwestern Albany County in southeastern Wyoming...
* Until 545 PM MDT.
* At 145 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Mullen Fire Burn Scar Area. Between 0.25 and
0.5 inches of rain have fallen. Additional rainfall amounts of
0.25 to 0.75 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar may result in debris flow
moving through Pelton Creek downstream to Six Mile Creek in addition
to Middle and Lower Douglas Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Mullen Fire Burn Scar Area.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Mullen Fire Burn
Scar Area.
* Some locations that will experience flash flooding include...
Albany, Bobbie Thompson Campground, Rob Roy Campground, Rob Roy
Reservoir, Illinois Creek Campground, Miller Lake Campground,
Evans Creek Campground, Six Mile Campground, Lake Owen, Lake Owen
Campground, French Creek Campground, Woods Landing-Jelm and Woods
Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Mullen Fire Burn Scar Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4130 10632 4130 10618 4125 10617 4124 10608
4119 10608 4113 10600 4110 10600 4105 10614
4100 10617 4100 10632 4100 10641 4120 10656
4126 10645
FLASH FLOOD...RADAR INDICATED
$$
Kubelka1 follow-up statement
777
WGUS75 KCYS 282307
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
507 PM MDT Thu Jul 28 2022
WYC001-007-282317-
/O.CAN.KCYS.FF.W.0003.000000T0000Z-220728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
507 PM MDT Thu Jul 28 2022
...FLASH FLOOD WARNING FOR THE MULLEN FIRE BURN SCAR AREA IS
CANCELLED FOR SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Elevated flows could still linger in some areas.
A Flash Flood Watch remains in effect until 900 PM MDT for a portion
of south central Wyoming.
LAT...LON 4130 10632 4130 10618 4125 10617 4124 10608
4119 10608 4113 10600 4110 10600 4105 10614
4100 10617 4100 10632 4100 10641 4120 10656
4126 10645
$$
NatoliWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:50 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 28, 11:50 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1150 AM MDT Thu Jul 28 2022 .SHORT TERM...(Today and tonight) Issued at 336 AM MDT Thu Jul 28 2022 Key Impact Messages: 1) Strong to severe thunderstorms are possible across southern Wyoming from Rawlins to Cheyenne to Pine Bluffs. A Marginal Risk for severe has been highlighted across these areas today by the Storm Prediction Center. 2) Moderate to heavy rainfall may impact much of central and eastern Wyoming today. Multiple rounds of widespread showers and thunderstorms are expected to impact the area. The first found is currently ongoing across Albany Co, with a second expected by the afternoon. 3) Showers and thunderstorms will be possible again on Friday across much of the area. Weather Details: Very active short term period is on tap for much of SE Wyoming and the Nebraska Panhandle. Current radar (3:11 AM) shows two areas of moderate to heavy rainfall ongoing across Albany county, and Banner county. The cluster of storms currently across Albany county has maintained intensity as it tracked across Carbon county dropping heavy rainfall from Sinclair to Elk Mountain. The complex is moving to the southeast and may impact Laramie in the next hour. If this complex holds together and continues on its current trajectory, moderate to heavy rainfall may impact the Cheyenne area by sunrise. Night fog satellite product shows a large area of low stratus across the I-25 corridor and eastward into Nebraska. Almost a similar setup as yesterday morning where we saw dense fog develop across Cheyenne and points east. The incoming showers may subdue the fog development but a window still exists for fog to develop prior to the storm and rains arrival. (Heavy Rain Potential): We have been talking about it for a few days know and the forecast is locked in. First initial wave of moderate to heavy rain is currently tracking across Albany county this moring and beginning to push into southern Platte county. These storms have a history of producing heavy downpours. This area will continue to to move to the southeast and may bring heavy rain to Cheyenne by sunrise. HI-RES models are all over the place in pinpointing where the heaviest cores will develop but the common ground is for widespread showers and thunderstorms across the south central and SE Wyoming by the afternoon. The atmosphere is primed for slow moving storms capable of producing heavy rainfall. A Flash Flood Watch has been issued for the Mullen Burn Scar (See Hydrology Below). Other locations will need to be monitored for quick fuse Flood Advisories if the conditions trend in that direction for a specific location. Friday we will likely see scattered showers and thunderstorms across southeast Wyoming and the Nebraska panhandle, especially on the southern and western fringes of the CWA where the better moisture is set up. .LONG TERM...(Saturday through next Thursday) Issued at 336 AM MDT Thu Jul 28 2022 he anomalous ridge over the PacNW late this week will begin to shift eastward as height rises continue over the Intermountain-West into the weekend. Temperatures aloft will steadily rise into early next week reaching 18-20C at 700mb for Monday and Tuesday. This will be above the climatological 95th percentile value for late July and early August leading to afternoon highs in the 90s for most of the CWA. A few spots across the Nebraska Panhandle could reach the triple digits, especially on Monday and Tuesday. Deterministic NBM forecast high temperatures came in higher with the latest forecast cycle. Chadron looks to be the hottest location as NBM's Interquartile Range for Monday and Tuesday sits between 99F and 104F. Besides the return of above-normal temperatures this weekend into early next week, chances for precipitation will be possible this weekend, mostly confined to the higher terrain. Best chance for precipitation could come Tuesday and Wednesday with a few frontal passages along with monsoonal flow. Looking well out into the extended, both GFS and EC hint at a rather large ridge setting up over the central CONUS that should keep above-average temperatures continuing through early August. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1143 AM MDT Thu Jul 28 2022 Low stratus clouds have lingered through the late morning in the wake of the earlier thunderstorm activity. This has been especially prevalent at BFF, SNY, as well as AIA. Recent satellite imagery indicates some mixing and scattering of cloud cover at these sites, suggesting cloud cover may break up in the next 1-2 hours. IFR will linger at BFF the longest as surface moisture and cloud cover remains deepest at this location. Showers and thunderstorms are expected to develop off the higher terrain in southeast Wyoming in the noon-2pm timeframe. Thunderstorm activity will slowly drift eastward impacting LAR, CYS, and possibly BFF/SNY this afternoon. VIS reductions to MVFR and CIG reductions below 1kft are possible in the strongest storms, which will occur in the 23z-02z timeframe. && .FIRE WEATHER... Issued at 336 AM MDT Thu Jul 28 2022 Widespread to numerous showers and thunderstorms will bring the threat of heavy wetting rains across much of the area today. Showers and thunderstorms will also be possible on Friday brining more wetting rains to the region. With the abundance of moisture and rainfall, fire weather concerns will be low today and Friday. Drying trend through the weekend and into next week with just some isolated thunderstorms possible. Winds will remain below 20 knots with RH values staying above 20% && .HYDROLOGY... Issued at 336 AM MDT Thu Jul 28 2022 Monitoring the early morning convection this morning have shown the embedded thunderstorm cores in a larger area of stratiform rain are putting down between 0.30-0.50" of rain in a short period of time. Training storms were also observed this morning across the western Nebraska Panhandle. While the majority of this early morning convection will miss the Mullen Burn scar, the efficiency of the morning convection to put down quickly accumulating rainfall in short period of time raises the concern that the afternoon to early evening convective cores will have the potential to put down higher amounts of rainfall. HI-RES models show widespread to numerous showers and thunderstorms developing around the burn scar by the afternoon and continuing into evening. With the risk of multiple cores putting down quick amounts of rainfall on the scar and a QPF bullseye of greater than 0.60" just to north of the scare, confidence increased enough to issue a Flash Flood Watch for the burn scar area. Any convective core that moves across the scar will pose a Flash Flooding Risk. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114. NE...None. && SHORT TERM...AW LONG TERM...MB AVIATION...MAC FIRE WEATHER...AW HYDROLOGY...AW
Hazardous weather outlook, Jul 27, 1:46 PM MDT, 23 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 146 PM MDT Wed Jul 27 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-282000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 146 PM MDT Wed Jul 27 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely especially in far southeast Wyoming and southwestern Nebraska this afternoon and evening. Large hail and gusty winds are the most likely concerns. The thunderstorm activity should generally favor areas along and south of I80 before ending by 9pm or so. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Another round of showers and thunderstorms are possible on Thursday afternoon, especially over the higher terrain of southeast Wyoming. Small hail and gusty winds, along with heavy downpours will be the primary concern. Drier weather will move in for Friday and the weekend although a weak afternoon storm cannot be ruled out in the higher terrain. .Spotter information statement... Please report any hail over 1" in diameter or damaging wind gusts to your local NWS office.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:09 PM MDT | Special Weather Statement | CYS | Laramie | 36 min |
| Jul 27, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 47 min |
| Jul 27, 7:07 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 38 min |
| Jul 27, 7:28 PM MDT | Special Weather Statement | CYS | Platte | 32 min |
| Jul 27, 7:55 PM MDT | Special Weather Statement | CYS | Platte | 35 min |
| Jul 27, 8:03 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 42 min |
| Jul 27, 8:31 PM MDT | Special Weather Statement | CYS | Goshen | 29 min |
| Jul 27, 8:40 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 39 min |
| Jul 27, 8:49 PM MDT | Special Weather Statement | CYS | Goshen | 26 min |
| Jul 27, 9:17 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 43 min |
| Jul 27, 9:57 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 30 min |
| Jul 27, 10:36 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 34 min |
| Jul 28, 1:00 AM MDT | Special Weather Statement | CYS | Carbon | 45 min |
| Jul 28, 2:14 AM MDT | Flash Flood Watch | CYS | Albany, Carbon | 19 hr |
| Jul 28, 3:29 AM MDT | Special Weather Statement | CYS | Albany | 46 min |
| Jul 28, 4:41 AM MDT | Special Weather Statement | CYS | Laramie | 49 min |
| Jul 28, 5:35 AM MDT | Special Weather Statement | CYS | Laramie | 40 min |
| Jul 28, 2:47 PM MDT | Areal Flood Advisory | CYS | Carbon | 3 hr |
| Jul 28, 4:09 PM MDT | Special Weather Statement | CYS | Albany | 51 min |
| Jul 28, 4:16 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 44 min |
| Jul 28, 5:00 PM MDT | Special Weather Statement | CYS | Albany | 60 min |
| Jul 28, 5:23 PM MDT | Special Weather Statement | CYS | Albany | 52 min |
| Jul 28, 5:27 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 48 min |
| Jul 28, 5:50 PM MDT | Special Weather Statement | CYS | 40 min |
Nearby
Flash Flood Warnings in Wyoming, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.